Alabama, 2006

Damaging Wind in Alabama, May 29, 2006

May 29, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 29, 2:15 PM CST, 15 minutes earlier.

Area forecast discussion, May 29, 2:15 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT MON MAY 29 2006

.DISCUSSION...NOT MUCH CHANGE WAS DONE TO THE FORECAST PACKAGE.
TEMPERATURES WILL REMAIN WELL OVER 90S ON TUESDAY AND ON WEDNESDAY.
IN FACT...TEMPERATURES TOMORROW WILL BE SLIGHTLY WARMER THAN
TODAY DUE TO AN UPPER LEVEL HIGH PRESSURE THAT WILL BE IN PLACE
OVER THE FORECAST AREA. BOTH THE GFS AND NAM SHOW MUCH HIGHER 1000 TO
850 HEIGHTS AND 850 TEMPS. SO...NEEDLESS TO SAY...MOST AREAS WILL
BE FLIRTING AROUND THE MID 90S WITH A FEW AREAS GOING AS HIGH 97.
A FEW ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE...BUT COVERAGE
WILL BE SLIGHTLY LESS THAN TODAY DUE TO THE HIGH PRESSURE ALOFT.

SOME RELIEF IN TEMPERATURES IS EXPECTED NEXT WEEK STARTING FRIDAY AS A
COLD FRONT APPROACHES THE FORECAST AREA. THERE ARE SOME TIMING AND
PLACEMENT ISSUES WITH THE FRONT AS THE CURRENT GFS RUN MOVES THE
FRONT SLIGHTLY SLOWER THAN THE PREVIOUS RUN AND IT ALSO MOVES THE
FRONT ALL THE WAY DOWN TO THE COAST. WE ARE GETTING TO THE TIME OF
THE YEAR THAT FRONTS DO NOT MAKE IT THAT FAR SOUTH. HOWEVER...
THE GFS HAS BEEN PRETTY CONSISTENT WITH THE FRONT PLACEMENT.
SO...WILL CONTINUE WITH THAT THINKING AND WILL INCREASE POPS ON
FRIDAY TO MAKE UP FOR THE FRONT ADJUSTMENT.

NEXT WEEKEND LOOKS TO BE DRY WITH SLIGHTLY COOLER TEMPERATURES.
HIGH PRESSURE WILL BE IN PLACE ONCE AGAIN LIMITING OUR RAIN
CHANCES. ALTHOUGH MOS SHOW TEMPS IN THE MID 80S...I ACTUALLY THINK
THAT IT WILL WARMER THAN THAT. MOS TENDS TO UNDERESTIMATE
TEMPERATURES THIS TIME OF THE YEAR WHEN COLD FRONTS MOVE THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  93  69  90 /  10  10  10  10
ANNISTON    69  93  70  90 /  10  10  10  10
BIRMINGHAM  71  94  72  93 /  20  20  10  20
TUSCALOOSA  69  96  71  94 /  20  20  20  20
CALERA      70  94  71  92 /  20  20  10  20
AUBURN      69  94  71  91 /  10  10  10  10
MONTGOMERY  70  97  71  95 /  10  10  10  20
TROY        69  95  70  94 /  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM

In the hours before

Special weather statement, May 29, 12:28 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT MON MAY 29 2006

ALZ027-291900-
TALLADEGA-
128 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 200
PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM JUST EAST OF THE CITY OF TALLADEGA...AND WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALDO...MUNFORD AND
TALLADEGA THROUGH 200 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 1:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT MON MAY 29 2006

ALZ019-026-292000-
CALHOUN-ST. CLAIR-
230 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ST. CLAIR
COUNTIES UNTIL 300 PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RAGLAND...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAGLAND THROUGH 300
PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 2:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT MON MAY 29 2006

ALZ032-292045-
HALE-
310 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL 345 PM
CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF WILEY...MOVING NORTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WILEY THROUGH 345 PM
CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Local storm report, May 29, 2:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
05/29/2006                   TALLADEGA          AL   EMERGENCY MNGR

            10 TREES DOWN IN THE CITY LIMITS. ONE HOME DAMAGED BY A
            FALLEN TREE.

0135 PM     HAIL             TALLADEGA               33.43N 86.10W
05/29/2006  E1.00 INCH       TALLADEGA          AL   EMERGENCY MNGR

            SEVERAL CARS DAMAGED IN WAL-MART PARKING LOT.

&&

JSIRMON
Special weather statement, May 29, 2:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT MON MAY 29 2006

ALZ030-031-292045-
GREENE-SUMTER-
318 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES
UNTIL 345 PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EPES...MOVING NORTHWEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EPES...BOLIGEE AND
GAINESVILLE THROUGH 345 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 2:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT MON MAY 29 2006

ALZ013-292100-
FAYETTE-
321 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 400
PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FAYETTE...MOVING NORTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FAYETTE...MOUNT
VERNON AND WAYSIDE THROUGH 400 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90

The radar

The Birmingham radar (KBMX), 123 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marengo

When
May 29, 2:30 PM CST
Where
Marengo County, Demopolis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.517, -87.833

Strong winds blew shopping carts into 8 vehicles, causing damage, at the Demopolis Wal-Mart. Small signs were knocked down, and there was minor roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512403.